iCliniq logo

Ask a Doctor Online Now

HomeAnswersMedical Gastroenterologygastroesophageal reflux diseaseCan caffeine trigger GERD symptoms?

I am having burning pain in my stomach with nausea. Is it due to caffeine?

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Answered by

Dr. Ajeet Kumar

Medically reviewed by

Dr. Preetha. J

Published At October 31, 2020
Reviewed AtSeptember 16, 2023

Patient's Query

Hi doctor,

I am an 18-year-old male 5'9 feet tall and weighs about 138.8 lbs. I have a problem with the last five months. I have been experiencing these symptoms like a burning pain in the stomach region (a few centimeters above belly button), alleviated by eating food, to a greater extent by antacids, and nearly entirely by PPIs (Omeprazole). It is much worse with little sleep or food or stress or anxiety. I have nausea if the stomach pain is left untreated. It has led to vomiting on two occasions. And I have increased mucus in the esophagus and nose, which has led to a voluntary wet cough to clear throat or discomfort and sniff.

I was sent for a stool test for H. Pylori bacteria, which came back negative (no bacteria); I have had no further diagnostics. I have been scheduled for an endoscopy, but it will take a while. In the meantime, I would appreciate any information as I have been trying to figure out what is wrong with me for a long time to no success (I suspect an ulcer, but I cannot see how this explains all the symptoms). Not sure if this is related, but I have consumed a lot of caffeinated substances for the past year or so, caffeine seems to worsen symptoms, but I have no idea if that may have been the cause of the problem; I stopped consuming them when the problem began for this reason.

Answered by Dr. Ajeet Kumar

Hello,

Welcome to icliniq.com.

Well, I can very well understand your concerns. It seems that you probably have one of the two potential conditions.

Considering your age and chronicity of the symptoms with no apparent weight loss or bleeding or reduced appetite (I assume since you did not mention), does not seem to be a severe thing.

You probably have peptic ulcer disease, the cause of which can be an Helicobacter pylori infection. Helicobacter pylori's sensitivity of testing stools goes down if someone is taking Omeprazole while giving the stool sample. The test can come false negative, whereby the bug is present, but it does not show up in the stools due to the suppressant effect of Omeprazole type medications. Did you get this test while you were on Omeprazole?

The other possibility is Gastroesophageal reflux disease (GERD), which is indeed a common condition for anybody. And which drastically responds to Omeprazole type of medications.

Now I think, since your symptoms are rapidly controlled with Omeprazole, I suggest you continue with that.

Endoscopy was an excellent option to proceed with alarming symptoms such as weight loss, positive family history of early stomach cancer, bleeding, or decreased appetite. Do you have any such signs?

Caffeine is a commonly known precipitant factor for GERD. And therefore, this was probably worsening your symptoms as well.

Let me know some of the questions I have asked above; I would guide you when you should test H. pylori and whether it is required. Similarly, I would be able to tell you whether you need endoscopy or not. Consult a doctor to treat it soon.

Patient's Query

Hello,

Thank you for your reply.

I stopped the Omeprazole treatment for two weeks before the stool test (as the doctor told me). I had no other symptoms.

Answered by Dr. Ajeet Kumar

Hello,

Welcome back to icliniq.com.

I apologize for being late. There is a big-time lag between our countries. It was probably the middle of the night when you posted your query. So I believe it is not peptic ulcer disease. And you have GERD. Now the approach to the treatment is to use a proton pump inhibitor (PPI) like Omeprazole or others in the group straight away.

If symptoms are resolved, then continue with PPI regularly, intermittently, or on a need basis. Based on the severity of the symptoms.

I suggest you continue with Omeprazole because it helps you.

Secondly, you should take certain precautions as follows.

  • Avoid wearing tight pants or undergarments.
  • Avoid post-meal walking or exercise, avoid post-meal caffeine, tea, mint, soda drinks, and moderate intake of spices.
  • Keep three to four hours difference between dinner and bedtime smoking, and avoid excessive alcohol.
  • You need not take another H. pylori test.

I hope you would like it.

Regards.

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Ajeet Kumar
Dr. Ajeet Kumar

Medical Gastroenterology

Community Banner Mobile
By subscribing, I agree to iCliniq's Terms & Privacy Policy.

Ask your health query to a doctor online

Medical Gastroenterology

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy